Arizona, 2019Tornado and Flash Flooding in Arizona, August 10 to 11, 2019
August 10 to 11, 2019 · NWS TWC · 3 events in 3 counties and zones
Scattered thunderstorms produced moderate to locally heavy rain in southeast Arizona. The result was flash flooding in the Mammoth and the Safford areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced moderate to locally heavy rain in southeast Arizona. The result was flash flooding in the Mammoth and the Safford areas. There was also a landspout tornado north of Three Points.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 9:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Sat Aug 10 2019
.UPDATE...
&&
.SYNOPSIS...
Still expecting an active weather day with the potential for
localized heavy rainfall across the region beginning early this
afternoon, with the additional threat of strong winds and blowing
dust later today. The biggest impacts will be flash flooding and
degraded visibilities due to blowing dust. Please use caution if
you have to travel later today. Singer
&&
.PREV DISCUSSION... /issued 335 AM MST Sat Aug 10 2019/
.SYNOPSIS...Abundant moisture will remain in place through the
weekend with a weather system moving north across the area. This
combination will bring occasional thunderstorms to the area with
an elevated risk of flash Flooding anytime through Sunday.
Scattered thunderstorms are again expected Sunday mainly east of
Tucson. Drier and hotter weather is forecast for much of next
week.
&&
.DISCUSSION...Mostly cloudy across the area this morning with very
isolated light showers, mainly southeast of Tucson. PWAT values
across the area are around 1.50". Satellite imagery showed that
the two thunderstorms complexes across northern Mexico last night
have weakened but still on-going. The one in northern Chihuahua
was lifting across SW NM while the one across Sonora is moving
WNW. Further south streamline analysis placed approaching inverted
trof across southern Sonora, moving north. Models agree that the
approaching inverted trof will bring a really good chance of
showers and thunderstorms to the area over the next 36 hours and
with PWAT values around 1.50", heavy rain. However the models are
struggling with where the heaviest rains will occur with run-to-
run inconsistency with placement of convective bullseye. Latest
run of the UofA WRFNAM kinda similar to latest HRRR runs with two
areas being of concerns this afternoon where two MCSs are likely.
One MCS is possible southwest of Tucson a few severe storms are
possible that will produce areas of blowing dust and also heavy
rain. The second area for possible MCS is across Cochise county
where heavy rain is the main threat although can't rule out a
severe storm or two. Activity will continue into the evening and
overnight hours as the inverted trof moves north across the area.
QPF values in the mountains between 1"-3" with localized 1"-2" in
the valleys. A flash flood watch is in effect until 5 am Sunday
for most of the area, although not everyone will see heavy rain.
Activity will be winding down on Sunday as the inverted trof moves
into New Mexico. Limited thunderstorm activity early next week as
a drier westerly flow will be over the area. Moisture starts to
increase back across the area later next week as flow aloft
becomes southerly.
Forecasting the high temperatures a bit tricky today due to cloud
cover and when the showers begin. Overall highs will be below
normal this weekend then turning hotter next week. A few locals
will be near record highs next Wednesday and Thursday.
&&
.AVIATION...Valid through 10/12Z.
Isolated -SHRA/TSRA this morning becoming SCTD to numerous -SHRA
with embedded TSRA through the valid period. Strong gusty outflow
winds and localized MVFR CIGS/VSBYS possible with strongest
storms.Otherwise SCT-BKN clouds 10-20K FT AGL with normal diurnal
wind regime. All of this is associated with a weather disturbance
moving in from northern Mexico. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...A weather disturbance moving in from northern
Mexico will bring scattered to numerous showers and thunderstorms
to southeast Arizona this weekend. Some of the storms may become
severe in nature and produce strong outflows and heavy rain. A
drying pattern is expected in the beginning half of next week with
monsoon activity diminishing temporarily. Aside from gusty
erratic winds from thunderstorm outflows, wind trends stay light
and terrain driven.
&&
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.
&&
99/99/99
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 10:17 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1017 AM MST Sat Aug 10 2019
AZZ503-507-513-101800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1017 AM MST Sat Aug 10 2019
At 1016 AM MST, Doppler radar was tracking a strong thunderstorm
near Patagonia, or 19 miles northeast of Nogales. This storm was
nearly stationary.
Locations impacted include...
Patagonia, Elgin and Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085
TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068
Singer
Special weather statement, Aug 10, 10:31 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1031 AM MST Sat Aug 10 2019
AZZ503-507-513-101815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1031 AM MST Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST...
At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 20 miles southeast of Green Valley, moving northeast at
10 mph.
Winds in excess of 40 mph will be possible with this storm along
with heaby rainfall.
Locations impacted include...
Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047
TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070
AH
Special weather statement, Aug 10, 11:16 AM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1116 AM MST Sat Aug 10 2019
AZZ504-507-101900-
Upper San Pedro River Valley including Sierra Vista/Benson-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1116 AM MST Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
NOON MST...
At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west
at 5 mph.
Half inch hail, very heavy rainfall, and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International
Airport and Rita Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093
TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082
AH
Tornado, Pima
- When
- August 10, 1:00 PM MST to 1:03 PM MST
- Where
- Pima County, 2.44 mi N of Three Pts to 2.46 mi N of Three Pts
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.115, -111.320
Landspout tornado formed north of Three Points and persisted for 3 minutes.
Flash Flood, Pinal
- When
- August 10, 4:42 PM MST to 5:45 PM MST
- Where
- Pinal County, 0.65 mi ESE of North Mammoth to 1.46 mi ESE of Mammoth
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.727, -110.639
Between 1 and 2 inches of rain in around one hour between Mammoth and San Manuel caused flash flooding at Copper Creek Road along the San Pedro River.
Flash Flood, Graham
- When
- August 10, 8:30 PM MST to August 11, 11:00 PM MST
- Where
- Graham County, 1.27 mi NW of Thatcher to 0.39 mi W of Cactus Flat
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 32.864, -109.765
One inch of rain in less than an hour caused flash flooding of several roads in the Safford area. One vehicle was swept away near First Avenue in Thatcher. The wash intersecting Lebanon Road and 191 also overflowed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851548, 851515, 851516.